Couldn't find what you looking for?

TRY OUR SEARCH!

I am a 61 year old man, and I have had diabetes for 10 years.  Immediately after I was  diagnosed with DM I was also diagnosed with hypercholesterolemia and hypertension.  So they gave me a “cocktail” of drugs: antihypertensive drugs, metformin and atorvastatin. In the first years a lot of friends came to me and said that statins would kill me, that there is a strong pharmaceutical lobby to convince patients to take them, and that I should stop. Because my father died of heart attack and he never took care of himself  I’ve decided to continue with the medication. Last time I’ve been to the doctor my HbA1c was higher and my GP wants to add some other medication to the metformin for my diabetes. I told a friend about it and he asked me if I was taking atorvastatin. I said yes, and the he told me that atorvastatin worsens bg, that maybe if I would stop with atorvastatin I wouldn’t need extra medication for my DM. So now I’m completely confused about what I should do. Should I stop with atorvastatin, is this true?

 

Loading...

Hello! Your question has been one of the most frequently asked questions between diabetics who have hypercholesterolemia the last two years. This has happened because a serious study was conducted in 2011 including lots of patients and the conclusion was that glycemic control can actually deteriorate with diabetics taking high dose from atorvastatin (80 mg). These patients had a slight increase in their HbA1c. So  it is  true that with high doses of atorvastatin you can have an increase of HbA1c. But the main question is whether the preventive effect of statin in cardiovascular disease is not more important than this increase in the HbA1c. If I think about your case I would think that because you father died of heart attack, you probably have a higher risk of cardiovascular disease and even more with your hypercholesterolemia, so I think that your GP has probably decided that in your case the benefits of using atorvastatin are much bigger than the fact of your glycemic control getting worse.  For this he has decided to give you extra medication. I would suggest you to talk openly to him about it asking what his considerations were.

 

 

Reply

Loading...